Nebraska, 2004

Hail and Damaging Winds in Nebraska, July 5, 2004

July 5, 2004 · NWS LBF · 13 events in 6 counties and zones

10 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
$62,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 5, 2:07 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 5, 2:07 PM MST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
407 PM CDT MON JUL 5 2004

...FORECAST FOCUS WILL BE ON CONVECTION THIS EVENING...

.DISCUSSION...
ETA MODEL IS HANDLING THE POSN OF THUNDERSTORMS BETTER THIS
AFTERNOON THAN THE GFS. SMALL MCS SHOULD FORM IN NERN CO AND TRACK
SE INTO NWRN KS TONIGHT. SWRN ZONES WILL BE IMPACTED ON THE NRN
PERIPHERY THIS EVENING. MOST OF ACTIVITY SHOULD EXIT SOUTHWEST SOON
AFTER 03Z WITH ONLY AN ISOLATED SHOWER OR STORM LINGERING. OTHER
SHOWERS AND A FEW THUNDERSTORMS SHOULD CLIP NERN ZONES TONIGHT AS
UPPER TROUGH MOVES ACROSS ERN DAKOTAS INTO MN. HIGH PRESSURE WILL
BUILD IN FROM THE WEST OVERNIGHT WITH STRATUS COVERING THE NRN HALF
OF FORECAST AREA INTO TUESDAY MORNING. TEMPS WILL BE COOL RANGING
MAINLY IN THE LOWER 70S. HAVE ADDED 20 POPS TO NORTHEAST ZONES WED
AFTN AND EVENING IN ERN GRADIENT OF SB CAPES 1500-2000 J/KG. STRONG
HEATING TO OCCUR THU AS SFC LOW DEEPENS IN THE NRN NEBR PNHDL. TEMPS
MAY APPROACH 100 IN FAR SW BUT HAVE LIMITED TO MID 90S DUE TO RECENT
RAIN/MOISTURE. 20-30 PERCENT CHANCES OF SHOWERS AND THUNDERSTORMS
THU NIGHT THROUGH SATURDAY WITH THE PASSAGE OF SFC FRONT AND FRONT
BECOMING STALLED OUT ACROSS NEBRASKA. TEMPS SHOULD BE IN THE MID TO
UPPER 80S FRI-MON EXCEPT COOLER IN AREAS OF INCREASED CLOUDS OR
AREAS NORTH OF FRONT...WHICH WILL BE DIFFICULT TO DETERMINE AT THIS
TIME.

 .LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ROBERG
Hazardous weather outlook, Jul 5, 1:08 PM MST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
308 PM CDT MON JUL 5 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-061200-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
308 PM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS THE ENTIRE OUTLOOK
AREA. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL
AND STRONG WINDS WILL BE THE PRIMARY THREAT...WITH THE GREATEST
THREAT MAINLY SOUTHWEST OF AN ELLSWORTH IN SHERIDAN COUNTY...TO
BROKEN BOW IN CUSTER COUNTY. STORMS HAVE DEVELOPED OVER THE
PANHANDLE OF NEBRASKA THIS AFTERNOON AND WILL MOVE EAST AND
SOUTHEAST ACROSS THE OUTLOOK AREA. LOCALLY HEAVY RAINFALL COULD
ACCOMPANY THE STRONGEST STORMS AND PRODUCE MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY AND WEDNESDAY...THUNDERSTORMS ARE EXPECTED TO STAY SOUTH OF
THE OUTLOOK AREA.

THURSDAY THROUGH SATURDAY...AFTERNOON THUNDERSTORMS CONTINUING INTO
THE OVERNIGHT REENTER THE FORECAST FOR THE ENTIRE OUTLOOK AREA.
SEVERE WEATHER IS POSSIBLE...HOWEVER IT IS STILL TOO EARLY TO PIN
POINT THE GREATEST THREAT AREAS.

SUNDAY...THUNDERSTORMS ARE EXPECTED AT THIS TIME TO REMAIN SOUTH AND
EAST OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

MASEK

The radar

The North Platte radar (KLNX), 69 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Garden

When
July 5, 3:09 PM MST
Where
Garden County, 8 mi W of Oshkosh
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.400, -100.200

Hail, Garden

When
July 5, 3:15 PM MST
Where
Garden County, 11 mi NE of Oshkosh
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.800, -101.317

Hail, Arthur

When
July 5, 3:40 PM MST
Where
Arthur County, 9 mi E of Arthur
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.367, -100.067

Hail, McPherson

When
July 5, 5:05 PM CST
Where
McPherson County, 16 mi W of Tryon
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.367, -100.067

Hail, Arthur

When
July 5, 4:36 PM MST
Where
Arthur County, 15 mi NE of Arthur
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.417, -102.483

Hail, Custer

When
July 5, 5:36 PM CST
Where
Custer County, 2 mi S of Arnold
Measured
0.75 in hail
Crop damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.533, -102.183

Hail combined with strong winds damaged about 200 acres of corn and wheat crops.

Hail, McPherson

When
July 5, 5:39 PM CST
Where
McPherson County, 25 mi NW of Tryon
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.233, -99.500

Hail, McPherson

When
July 5, 5:44 PM CST
Where
McPherson County, 25 mi NW of Tryon
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.567, -101.533

Thunderstorm Wind, Lincoln

When
July 5, 5:50 PM CST
Where
Lincoln County, 4 mi N of North Platte
Measured
50 kt (58 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
42.267, -99.850

Hail, Brown

When
July 5, 6:35 PM CST
Where
Brown County, 14 mi S of Johnstown
Measured
0.02 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.550, -101.283

Thunderstorm Wind, Brown

When
July 5, 6:35 PM CST
Where
Brown County, 14 mi S of Johnstown
Measured
70 kt (81 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.800, -101.317

Hail, Brown

When
July 5, 6:50 PM CST
Where
Brown County, 20 mi S of Ainsworth
Measured
2.75 in hail
Property damage
$2,000
Crop damage
$7,000
Reported by
LAW ENFORCEMENT
Coordinates
41.717, -101.500

Thunderstorm Wind, Custer

When
July 5, 7:00 PM CST
Where
Custer County, 16 mi ENE of Oconto
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
41.200, -100.783

Six inch tree limbs were knocked down by the winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411523, 5411524, 5411525, 5411526, 5411142, 5411143, 5411527, 5411144, 5411528, 5411145, 5411146, 5411148, 5411147.